MAUDE Adverse Event Report: VIANT MEDICAL, LLC OFFSET REAMER HANDLE

VIANT MEDICAL, LLC OFFSET REAMER HANDLE
Model Number T17653
Medical Device Problem Codes Fracture (1260); Use of Device Problem (1670); Vibration (1674); Unintended Movement (3026)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/06/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H3: the complaint sample was returned to viant for evaluation and the reported event is confirmed.The returned offset reamer handle had fractured at the power adaptor on the drive chain.The returned offset reamer handle was thoroughly visually inspected and it was determined that the assembly was modified, refurbished, and incorrectly reprocessed from viant medical specifications and instructions.From initial visual inspection, it was evident the surface finish of all the returned sub-assembly components (index handle, both z-tubes, and drive chain) were not to viant medical specifications.In review with viant sr.Quality engineer (b)(4) and sr.Manufacturing engineer (b)(4), it was determined the likely cause of the surface finish having a "satin" appearance is some sort of phosphate substitution or reaction from use of a low concentration acidic cleaning process with the presence of phosphates (use of polluted water during cleaning instead of distilled water).The viant medical instructions for use (ifu) that is provided with this device states the following; · do not exceed 137°c.· do not use highly alkaline (ph>9) solutions.· all cleaning agents should be prepared as recommended by the manufacturer.(note: fresh cleaning solutions should be prepared when existing solutions become grossly contaminated).The ifu provides clear instructions and parameters for cleaning, disinfection, drying, and sterilization.Further visual inspection has also discovered the drive chain was refurbished and modified from viant medical specifications.· the fractured power adaptor piece from the drive chain shaft appears to be of a 2 piece construction.The shaft is fractured internal to the power adaptor and is held together with a weld that is present which also had fractured.· viant medical coupling shafts are 1 piece construction.· the distal bearing (by the fracture) is adulterated as well as it is not the bearing utilized by viant medical.· the shaft (by the same bearing) has a lip to hold the bearing in place which is not in the viant medical specification.· both pins welded to the shaft (holds the teflon bushings in place) are poor as the welds shown would not pass viant medical inspection.It also appears to not be polished.· the fork of the proximal universal joint (uj) is not from this offset reamer handle.This is evident from the presence of an unpolished weld and the construction/specification of the uj is not the same for this product number.It appears to be of a predicate design that viant medical had once utilized (last in 2015).The pin weld on this fork is also cracked.· there are not product identifying etching on the drive chain.Lastly, each of the 4 sub-assembly components (index handle, both z-tubes, and drive chain) have an unknown etch not performed by viant medical which appears to be indicative of refurbishment and its refurbished date, march-2024.It is likely the end user or handler of the offset reamer handle had refurbished the device as it may had failed/malfunctioned and modified the device to "function" to expectation of the end user or handler.The viant medical ifu also states the following; · end of life is determined by wear and damage due to intended use, · visually inspect for damage and wear.If the instrument is damaged and worn it is considered at the end of its life and should be discarded, · where instruments form part of a larger assembly, check assembly with mating components, · check hinged instruments for smooth movement, · each component of the viant offset reamer handle is not a medical device, all components when assembled create the medical device.Therefore, the components of each viant reamer handle form a unique set when assembled.In no instance should the components from one offset reamer handle be mixed with components from another reamer handle.The unique device identification for this medical device is located on the assembled offset reamer handle, · viant devices should only be used by qualified personnel fully trained in the use of the surgical instruments and the relevant surgical procedures, · do not modify viant instruments in any way and handle with care at all times.Surface scratches can increase wear and the risk of corrosion, · manual surgical instruments have a limited life-span which is determined by wear or damage due to repeated intended use.When a surgical instrument reaches the end of its functional life, clean the instrument of any and all biomaterial/biohazards and safely discard the instrument in accordance with applicable laws and regulations.The device history records (dhr) were reviewed and found no related manufacturing deviations or anomalies that would have contributed to the reported event.The device had experienced approximately 1.91 years of use.It is unknown as to how many surgical procedures (cycles) this device had experienced throughout its life in the field.The viant risk management files were reviewed and identified similar failure modes to the observed failure.From the trend analysis performed, the estimated failure rate falls within the occurrence rate identified in the viant risk management files.In conclusion, the reported event is confirmed as the returned offset reamer handle is fractured at the power adaptor on the drive chain.However, the root cause is to misuse due to refurbishment and modification of the device from viant medical specifications and instructions.No further investigation with regard to this complaint is required.Viant will continue to monitor for trends.G2: complaint information provided by distributor, (b)(4).Foreign as event occurred in germany.
 
Event or Problem Description
It was reported during an unknown patient procedure that the instrument wobbled and then fractured into two pieces.No consequences or impact to patient.

Brand Name
OFFSET REAMER HANDLE
Common Device Name
OFFSET REAMER HANDLE
Manufacturer (Section D)
VIANT MEDICAL, LLC
4545 kroemer road
fort wayne IN 46818
Manufacturer (Section G)
VIANT MEDICAL, LLC
4545 kroemer road
fort wayne IN 46818
Manufacturer Contact
tony singh
4545 kroemer road
fort wayne, IN 46818
MDR Report Key19484332
Report Number3004976965-2024-00011
Device Sequence Number18119167
Product Code LXH
UDI-Device Identifier00840096400083
UDI-Public00840096400083
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberT17653
Device Catalogue Number255000100
Device Lot NumberPC5392377-12
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/05/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/08/2024
Initial Report FDA Received Date06/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/08/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown